Managing Gerald Through a Relapse of Follicular Lymphoma

Parameswaran Venugopal, M.D., explains the rationale for treating Gerald, a patient with follicular lymphoma, with PI3K targeted therapy following a relapse.
PUBLISHED January 21, 2019


Transcript: 

Parameswaran Venugopal, M.D.: So Gerry went through a first-line treatment. As I mentioned before, it’s the standard of care—bendamustine and rituximab in combination. And he responded well. But as we know with the nature of this disease, the response didn’t last long. And that’s why he had to look for other options, which brings us to the discussion of second-line treatment. What are the second-line treatment options in patients with follicular lymphoma?

There are standard-of-care drugs, including combination chemotherapy like R-CHOP [rituximab plus cyclophosphamide, doxorubicin, vincristine, and prednisone], which, as I mentioned before, has significant side effects. Or you could look for novel drugs, and that is what he did. The novel agents mostly work through pathways and proteins on the surface of the cancer cells, so that you inhibit the cancer cell, or destroy the cancer cell, by working through inhibiting those pathways that the cancer cell depends on.

An example is a BTK, or Bruton tyrosine kinase pathway. Another example is a PI3 [phosphatidylinositol 3] kinase, which is the pathway that many cancer cells depend on significantly for their survival. So if you cut off the PI3 kinase pathway with their medication, you should be able to cut down the growth of the cancer and kill the cancer cell. Specifically, the cancer cell without affecting the normal cells. And that’s the beauty of using these targeted agents.

So the drug that Gerry used, the pill, is a PI3 kinase inhibitor. And unfortunately, that pill gave him some significant adverse effects with the liver disease. Do you remember what exactly happened? What was your symptom, Gerry, at that time?

Gerald Koch: I went in for a checkup, and the blood test revealed that the level of liver enzymes, I believe, was in the thousands, and it should have been much lower. I believe it was the night before I went to the doctor. I noticed a change in my ability to taste food. And that progressed for the next several months until that went away. But I was immediately removed from that medication. I spent a couple of nights at Rush [University Medical Center] and was observed, and it was as I said, several months before I received a normal taste with food and drink. And at that point, other than my numbers going up, I didn’t have any other effects that I can remember. It was just the taste. That was the worst.

Parameswaran Venugopal, M.D.: Exactly. So what happened was, when he was put on this medication, he did have increased liver function abnormality. That means the liver was getting damaged from the medication, which is a known side effect of that drug. The PI3 kinase medications that inhibit the PI3 kinase pathway can cause hepatitis or liver inflammation, colitis or inflammation of the bowel, and pneumonitis or inflammation of the lung. These are side effects.

But there are several PI3 kinase inhibitors. Some of the names are idelalisib, copanlisib, duvelisib, and buparlisib. These are all PI3 kinase inhibitors. They’re all drugs that kill cancer cells by inhibiting the PI3 kinase pathway. The beauty is that the side effects vary among these drugs because the pathway is inhibited based on certain parts of the molecular setting, like delta, alpha, gamma. Depending on which part is inhibited, the side effects can vary.

That’s the reason Gerry was able to get another treatment with the same pathway inhibitor. So the treatment he is getting now is also a PI3 kinase inhibitor, but it has much fewer side effects on the liver as well as the lungs and the colon, and that is why he has been able to tolerate the treatment, so far, well. Can you tell me about experience with the current treatment?

Gerald Koch: I am currently treated three times a month. Every week on Wednesday, I go for an infusion, and then I have one week off. My side effects are fairly minimal, I guess. I get a little fatigue and have some gastrointestinal issues, but nothing I can’t handle. Probably the biggest thing is the fact that I’ve got to go there every week. I’m there for about three, four hours. It’s just every week I’ve got to be there, and that is a little annoying at times, but that’s what I’ve got to do to treat my disease.

Parameswaran Venugopal, M.D.: Yeah, thank you. So I think it is also important to note that you know the point I mentioned before—that as a patient you should work with your provider, whether it’s a doctor or a physician assistant or a nurse practitioner, and look at options at each point. When Gerry had difficulties with the first PI3 kinase inhibitor drug, we talked about the different options. But then we thought, another use of another PI3 kinase would be concerning because if it is the same class of drug, can it also cause liver dysfunction?

But based on the studies and the information we had at that point, the chance of liver disease from this drug, even though it is working in the same pathway, appeared to be much less. And that’s why Gerry and his wife also did the research and finally said, “We are willing to try that, even though there is a risk.” And he tried, and did well. So I think the point again worth emphasizing is that you need to work with your doctor and look at all your options and select your treatment. In many things in life, we have to take some risk to get the benefit, and that is exactly what Gerry went through, and he made the correct decision. So I think what I would emphasize again is the point that as a patient, you try to get as much information as possible about your disease and your options and then work with the doctor and make that decision. Are you happy that you made that decision, at least at this point?

Gerald Koch: I am happy, and I hope to continue the reduction in my cancer cells. It’s not gone yet, but it looks like we’re going that way.

Transcript Edited for Clarity 

Related Articles

1
×

Sign In

Not a member? Sign up now!
×

Sign Up

Are you a member? Please Log In